Awareness On Common Medication Errors Can Make Them Avoidable

0
53
Common Medication Errors
Photo by form PxHere

The term medication errors are used for all the mistakes and problems associated with prescribing, using, and giving these medicines. Every year, thousands of people fall prey to the common medication errors but awareness of these errors can lower their incidence, making them pretty much avoidable.

The biggest contributing factor to these errors is by taking the responsibility of self-care and learn everything about the common medicines that you are taking. This information should also include side effects, interactions, and quick help. Health experts suggest people discuss their concerns with their healthcare provider and help to understand the risks involved with misuse of these medicines.

Also read- Peanut Allergy is More Common in American Adults Than Children

There is a 100% possibility of preventing these common medication errors to happen which show up with inappropriate use of different medicines. Those errors which result in danger are categorized as ‘preventable’ drug reactions while those which are not dangerous are called ‘potential’ drug reactions.

An everyday example of these common medication errors is the use of medicine that has acetaminophen or Tylenol inside. Most people fail to understand that their other prescription-based pain killers also have this same ingredient inside. And combining these two medicines will exceed its safe dosage for a person. This exposure can lead to long-term liver and kidney damage and may also cause organ failure.

Another example of a possible error is when a person takes fluoxetine (a depression medicine that is available as Prozac, or Sarafem) along with a pain killer particularly migraine medicine named sumatriptan (Imitrex). These two medicines work the same way by improving the levels of serotine inside the brain. Using them together means that the body is taking way more than the safe recommended dose and this continuous use can lead to a fatal disease named serotonin syndrome.

These medication errors are more common than your thinking and they can hit anyone, anywhere, and not necessarily at home. It is also possible for these errors to hit you while you are being treated in a healthcare facility, pharmacy, or a care home. Children and older adults are at higher risks of these errors because both of them require a different dose of every medicine than healthy adults.

Also read-  Study Finds Herbal Cigarettes are Not Healthy 

After going through a lot of data, health experts have come up with these reasons why medication errors occur.

  • Incomplete communication between a patient and doctor or doctor and another doctor.
  • Medicines that sound, look or share the same name.
  • Use of medical abbreviations that are not known to common people
  • Non-understanding of medical errors and how that may be a problem

In addition to this, not doing a background check and understanding your medication is never a smart thing. Even if your doctor has not told you about your medicines, it is necessary to ask questions regarding medicine’s safety. If you feel that a certain medicine is causing problems to you or not relieving your condition, report it to your doctor and get it changed.

LEAVE A REPLY

Please enter your comment!
Please enter your name here